Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 251, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 9, 2001, 3:35 PM CDT for Jackson County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 9, 2001, 3:35 PM CDT (20:35 UTC)
- Expired
- Aug 9, 2001, 4:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 38 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 795 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1832 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
062
WUUS53 KEAX 092035
SVRMCI
MOC095-092115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
335 PM CDT THU AUG 9 2001
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JACKSON COUNTY IN WEST CENTRAL MISSOURI
* UNTIL 415 PM CDT
* AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER INDEPENDENCE...OR ABOUT 10 MILES EAST OF
KANSAS CITY...MOVING EAST AT 5 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
INDEPENDENCE AT 345 PM CDT
BUCKNER AT 415 PM CDT
LAT...LON 3914 9447 3920 9432 3923 9431 3923 9425
3921 9423 3921 9418 3919 9419 3916 9412
3913 9412 3911 9418 3905 9424 3898 9439
3909 9453
PBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:45 AM CDT, 13 hours 50 minutes earlier.
Area forecast discussion, Aug 9, 1:45 AM CDT, 13 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 145 AM CDT THU AUG 9 2001 MAIN FORECAST CONCERNS ARE WITH HEAT TODAY...AND CHANCES OF THUNDERSTORMS LATER TODAY...INTO FRIDAY. SHORT WAVE WILL BE MOVING EAST INTO GREAT LAKES TODAY. ASSOCIATED SURFACE HIGH PRESSURE WILL MOVE INTO NORTHERN PLAINS...WITH FRONT EXPECTED TO MOVE FROM NORTHWEST CORNER OF MISSOURI AT MIDDAY...TO SOUTH OF FORECAST AREA BY MIDNIGHT. AHEAD OF THIS FRONT TODAY...850 TEMPS CLIMB ABOUT 2 DEGREES WARMER THAN YESTERDAY...AND SURFACE WINDS WILL BECOME MORE SOUTHWEST ORIENTED. WOULD EXPECT SOME COMPRESSIONAL WARMING WITH THE FRONT ALSO TO TAKE PLACE. MSAS DATA SHOWING GOOD PRESSURE RISES IN WAKE OF THIS FRONT...SO THINK MODELS HAVE A PRETTY GOOD HANDLE ON ITS MOVEMENT. TEMPS THIS MORNING HAVE BEEN HOLDING IN THE UPPER 70S TO LOWER 80S AROUND THE STJ AND KANSAS CITY AREAS...WITH HEAT INDICES IN THE 80S. THESE AREAS SHOULD HAVE NO PROBLEM REACHING HEAT INDICES IN THE 105 TO 110 RANGE THIS AFTERNOON. SEDALIA CURRENTLY NOT AS WARM...BUT WITH STATE FAIR STARTING TODAY...AM CONCERNED WITH AFTERNOON HEAT INDICES LIKELY REACHING THE 105 RANGE...SO WILL INCLUDE THEM IN THE HEAT ADVISORY. FRONT SHOULD BRING ENOUGH RELIEF IN EXTREME NORTHERN MO TODAY...THAT THEY SHOULD NOT SEE ADVISORY CRITERIA. CHILLICOTHE...MACON AND MOBERLY AREAS MAY ALSO REACH 105 FOR AN HOUR OR TWO TODAY...BUT NOT STARTING OFF AS HOT...SO SHOULD BE TOLERABLE. PRECIPITATION TODAY SHOULD OCCUR RIGHT ALONG...OR POST FRONTAL. REMNANT CIRCULATION ASSOCIATED WITH BARRY SHOULD MOVE EAST INTO TENNESSEE VALLEY TODAY. THUS THINK AFTERNOON THUNDERSTORM DEVELOPMENT PRETTY SLIM FOR SOUTHERN PART OF FORECAST AREA...AND WILL LEAVE OUT POPS. MODELS DIVERGE ON THEIR DEPICTION OF A SURFACE WAVE ALONG THE FRONT TONIGHT AND INTO FRIDAY. AVN MUCH STRONGER WITH A WAVE IN OKLAHOMA...AND DEVELOPS AND EXTENSIVE PRECIP FIELD ACROSS KANSAS...WHICH IT THEN MOVES INTO MISSOURI ON FRIDAY. APPEARS TO BE SOME CONVECTIVE FEEDBACK PROBLEMS...BUT CANNOT TOTALLY RULE OUT SOMETHING LIKE THAT SINCE IT MAY HAVE A BETTER HANDLE ON SHORT WAVE ENERGY COMING OUT OF SOUTHWEST. WILL GO TOWARD THE MORE CONSERVATIVE ETA SOLUTION AT THIS POINT...BUT IT IS SOMETHING THAT WILL NEED TO BE WATCHED. IF THE AVN DOES TURN OUT TO BE RIGHT...FRIDAY WILL BE A COOL AND RAINY DAY FOR THE KANSAS CITY AREA. FOR TEMPS...WILL GO AT OR SLIGHTLY ABOVE THE WARMER MAV NUMBERS TODAY...BUT WILL LEAN TOWARD WARMER FWC NUMBERS FOR FRIDAY...SINCE MAV INFLUENCED BY ALL THE CLOUDS AND RAIN ON THE AVN MODEL. .EAX... KS...HEAT ADVISORY TODAY...Z025-057-067-103>105 MO...HEAT ADVISORY TODAY...Z020>022-028>030-037>040-043>046-053>054 PC
In the hours before
Special weather statement, Aug 9, 12:54 PM CDT, 2 hours 41 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 AM CDT THU AUG 9 2001 ...A BREAK FROM THE HEAT ARRIVES TONIGHT... FORECAST: THIS IS THE FINAL AFTERNOON OF DANGEROUS HEAT FOR NORTHEAST KANSAS AND NORTHWEST MISSOURI...BEFORE COOLER AND LESS HUMID AIR ARRIVES TONIGHT. THERE IS THE POTENTIAL FOR THUNDERSTORMS OVER EXTREME NORTHWEST MISSOURI AND NORTHEAST KANSAS BY MID AFTERNOON. THESE STORMS WILL MOVE SOUTHEAST INTO THE KANSAS CITY...WARRENSBURG AND SEDALIA AREAS BY EVENING. SOME STORMS COULD PRODUCE DAMAGING WIND GUSTS BETWEEN 3 PM AND 8 PM. DISCUSSION: A COLD FRONT STRETCHING FROM CENTRAL IOWA TO NORTHWESTERN KANSAS THIS AFTERNOON WILL MOVE THROUGH NORTHERN MISSOURI AND NORTHEAST KANSAS TONIGHT. UNTIL THEN PORTIONS OF NORTHEAST KANSAS AND NORTHERN MISSOURI WILL EXPERIENCE DANGEROUS HEAT. A HEAT ADVISORY IS IN EFFECT THROUGH EARLY THIS EVENING FOR SAINT JOSEPH...WARRENSBURG...SEDALIA...AND KANSAS CITY. HEAT INDICES WILL REACH 105 DEGREES AND REMAIN IN THE DANGEROUS CATEGORY THROUGH ABOUT 6 PM. AS THE VIGOROUS COLD FRONT ENCOUNTERS THE HEAT AND HUMIDITY OVER OUR REGION...SCATTERED THUNDERSTORMS WILL DEVELOP. SOME STORMS COULD PRODUCE DAMAGING WIND GUSTS DURING THE AFTERNOON AND EARLY EVENING...WHEN ATMOSPHERIC INSTABILITY IS GREATEST. WEAK WIND SHEAR PROFILES WILL PREVENT WIDESPREAD SEVERE STORM DEVELOPMENT DURING THIS EPISODE. OUTLOOK: A COOLER THAN AVERAGE WEEKEND IS EXPECTED. TEMPERATURES WILL BE IN THE LOWER TO MID 80S...AND HUMIDITY LEVELS WILL BE LOWER THAN THEY HAVE BEEN IN WEEKS. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/EAX KOCH
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:17 PM CDT | Severe Thunderstorm Warning | EAX | Jackson, Lafayette | 58 min |
| Aug 9, 4:32 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 28 min |
| Aug 9, 6:17 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 43 min |
| Aug 9, 6:41 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 64 min |
| Aug 9, 6:49 PM CDT | Flash Flood Warning | EAX | Jackson | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.